California, 2012

High Wind in California, December 19, 2012

December 19, 2012 · NWS LOX · 2 events in 2 counties and zones

Strong northerly winds developed across the mountains of Ventura and Los Angeles counties. Wind gusts in excess of 60 MPH were reported in many areas with the strongest winds through the Interstate 5 corridor.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong northerly winds developed across the mountains of Ventura and Los Angeles counties. Wind gusts in excess of 60 MPH were reported in many areas with the strongest winds through the Interstate 5 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 19, 3:30 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 19, 3:30 AM PST, 3 hours 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PST WED DEC 19 2012

.SYNOPSIS...

IT WILL BE SUNNY COOL AND BREEZY TODAY. TONIGHT WILL BE CHILLY AS
WELL FOLLOWED BY A SLIGHT WARM UP FOR THURSDAY. GENERALLY CLEAR
SKIES ARE EXPECTED THROUGH FRIDAY...THEN A WEAK FRONT MAY BRING
LIGHT RAIN TO AREAS NORTH OF POINT CONCEPTION ON FRIDAY
NIGHT...BEFORE SPREADING SOUTH OVER THE WEEKEND OR EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-FRI)...
CLEAR SKIES OVERHEAD THIS MORNING SAVE FOR SOME CLOUDS ACROSS THE
NORTH SLOPES AND REACHING INTO THE NORTHERN PORTION OF THE TEJON
PASS. STILL BREEZY BUT WINDS ARE DYING OFF. WIND WARNINGS WERE DOWN
GRADED TO ADVISORIES FOR LA/VTA MTNS AND CANCELLED OVER THE SBA
MTNS. WEAK ADVISORIES CONTINUE FOR THE LA/VTA VLYS THROUGH EARLY
AFTERNOON. BIGGEST STORY IS ACTUALLY THE COLD. 538 DM HGTS OVER L.A.
RIGHT NOW OR A LITTLE OVER 20 DM LOWER THAN NORMAL. TRICKY OVERNIGHT
LOWS DUE TO THE WINDS. WINDY AREAS WILL BE MUCH WARMER THAN WIND
SHELTERED AREAS. HARD FREEZE THIS MORNING FOR CUYAMA AND PLENTY OF
NEAR FREEZING TEMPS EVERYWHERE ELSE ACROSS THE CENTRAL COAST.
OTHERWISE TODAY WILL BE SUNNY BREEZY AND COOL WITH MAX TEMPS RUNNING
3 TO 5 DEGREES BLO NORMAL.

HIGH PRESSURE OVER NEVADA WILL CREATE LOCAL NORTHEAST WINDS TONIGHT
BUT NOTHING TOO STRONG OR WIDESPREAD. CLEAR SKIES AND CALM WINDS
WILL ALLOW AN ALREADY COOL ATMOSPHERE TO RADIATE AND COOL FURTHER.
THE INTERIOR PORTIONS OF THE FORECAST AREA WILL SEE MIN TEMPS IN THE
20S WHILE THE ANTELOPE VLY WILL SEE LOWS DIP INTO THE TEENS.
MEANWHILE MOST OF THE VLYS AND THE INTERIOR PORTIONS OF THE COAST
WILL SEE MIN TEMPS NEAR FREEZING.

IT WILL BE SUNNY AGAIN ON THURSDAY AND WITH WEAK OFFSHORE FLOW MAX
TEMPS WILL RISE TO NEAR NORMAL.

ALL MDLS ARE NOW SLOWING DOWN THE ARRIVAL OF THE NEXT WEAK FRONT. AS
A RESULT FRIDAY IS GOING TO BE PRETTY DECENT DAY. THE CENTRAL COAST
WILL SEE A SLIGHT INCREASE IN CLOUDS AND SOUTH OF POINT CONCEPTION
SKIES WILL REMAIN MOSTLY SUNNY. HGTS FALL A LITTLE AS PARENT TROF OF
THE FRONT NEARS AND THIS WILL KNOCK A DEGREE OR TWO OFF OF THE MAX
TEMPS.

.LONG TERM (SAT-TUE)...
MDLS NOW AGREE THAT THE FRONT WILL APPROACH THE CENTRAL COAST LATE
FRIDAY AND EARLY SATURDAY AND THEN MOVE THROUGH THE AREA SATURDAY
REACHING L.A. IN THE EARLY EVENING. LOOKS LIKE ANOTHER HIGH POP LOW
QPF EVENT WITH QUARTER TO HALF INCH AMOUNTS. THIS SYSTEM WILL NOT BE
NEARLY AS COLD AS YESTERDAYS.

IT LOOKS LIKE SUNDAY WILL BE A COOLER DAY WITH SOME LEFT OVER
SHOWERS BUT NOTHING TOO SIGNIFICANT.

BOTH EC AND GFS AGREE THAT ANOTHER FRONT WILL MOVE INTO THE AREA ON
MONDAY. THE 06Z GFS IS A LITTLE MORE BULLISH WITH THE RAIN THAN THE
00Z RUN. BUT STILL THE OFF HOUR RUNS OF THE GFS ARE ALWAYS A LITTLE
KOOKY SO WILL WAIT A RUN OR TWO TO SEE IF THIS FCST TAKES HOLD.

ALL MDLS KEEP XMAS DAY DRY NEAR NORMAL TEMPS.

&&

.AVIATION...

19/1130Z...

OVERALL...HIGH CONFIDENCE IN 12Z TAF. NORTH TO NORTHEAST WINDS WILL
CONTINUE ACROSS THE AREA THIS MORNING...BEFORE DIMINISHING THIS
AFTERNOON. SKIES WILL REMAIN CLEAR AT ALL TAF SITES THROUGH THE
PERIOD.

KLAX...HIGH CONFIDENCE IN 12Z TAF.

KBUR...HIGH CONFIDENCE IN 12Z TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...RORKE
AVIATION...RAT
SYNOPSIS...SS

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 19, 6:00 AM PST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED DEC 19 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-201400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

IT WILL BE BREEZY IN THE MOUNTAINS AND FOOTHILLS THIS MORNING AND
EARLY AFTERNOON. SUB ZERO TEMPERATURES WILL AFFECT THE INTERIOR
PORTION OF THE FORECAST AREA AS WELL AS THE CENTRAL COAST AND SANTA
YNEZ VALLEY. PEOPLE VENTURING OUT INTO THE SURFZONE WILL FACE AN
INCREASED RISK OF RIP CURRENTS.

ANOTHER STRONGER ROUND OF SUB ZERO TEMPERATURES IS FORECAST FOR
TONIGHT. TEMPERATURES WILL DROP TO FREEZING OR BELOW ACROSS THE
ENTIRE INTERIOR SECTION WITH THE ANTELOPE VALLEY SEEING A FEW
READINGS IN THE TEENS. MANY OF THE VALLEY LOCATIONS AS WELL AS THE
CENTRAL COASTS WILL ALSO HAVE BELOW FREEZING TEMPERATURES AND THE
INTERIOR PORTIONS OF THE COASTAL SECTIONS ARE ALSO AT RISK FOR A FEW
HOURS OF FREEZING TEMPERATURES.

* FREEZE WARNING.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

2 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 19, 6:55 AM PST to 2:55 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Strong northerly winds developed in the mountains of Los Angeles county. Some wind gust reports from local RAWS sensors: Whitaker Peak (Gusts 58-67 MPH), Camp Nine (Gusts 63-67 MPH) and Chilao (Gusts 62-64 MPH).

High Wind, Ventura County Mountains

When
December 19, 6:55 AM PST to 2:55 PM PST
Where
Ventura County Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS

Strong northerly winds developed in the mountains of Ventura county. Wind gusts between 60 and 65 MPH were reported with the strongest winds near the Interstate 5 corridor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418718, 418719.